Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

TIC and AHDH Medicine

Hi, my 8 yo son recently developed a tic where he throws his head backwards several times per minute. It started about 2 weeks ago and has gotten progressively worse. I am taking him to the pediatrician in a couple of days, but I fear the advice will include taking him off the stimulant he’s on (Biphentin in Canada). That is sure to be a disaster for him at school. Anyone have any advice? I’m extremely emotional and upset over this even though he so far seems unfazed.

Replies

I’m clearly more upset than I thought! I meant ADHD Medicine, not AHDH!

Posted by wjbksmom on Apr 07, 2014 at 8:36pm

I know the tics are so scary, however it has been my experience that although some stimulants cause them, others do not.  My son had strong tics on Ritalin, but not on the other stimulants.  Don’t give up yet, there’s an entire alphabet of meds to try. (then there’s a much shorter list of the non-stimulant ones as well)

Posted by Nemo on Apr 07, 2014 at 8:38pm

If the tic is that severe you should stop medication. My son has a tic of blinking his eyes repeatedly or humming but it got worse then calmed down.

Posted by Anthony18Mommy on Apr 07, 2014 at 8:46pm

My husband’s tics were much worse on Adderall and better on Ritalin - so I think you have options so try not to worry too much about that.  Even given in a different method the same med can have different effects.

But I also notice that my husband’s tics are at their worst when he is either anxious - something real induced it like work or home stress - or when he is at loose ends, and in that case his mind races and induces anxiety which increases the tics.  So maybe a little careful noticing of when the tics come on and what is happening with him at the time?  The tic in and of itself is probably not a big deal, obviously you’ll tell your pediatrician that you are noticing them.  But they probably are a symptom of unexpelled energy, either mental or physical in which case you can help direct him towards an activity that can help dispel that energy.

Posted by YellaRyan on Apr 07, 2014 at 10:26pm

My son did not have tics but he did have the “wiggle worms” when he became anxious or unfocused. We decided not to medicate him because of his age and found a program right here on this site and it is working fabulously for our tyke. Perhaps check out this sites’ medication and treatment reviews to get more information on your particular situation. He is probably unfazed because he is not conscious of his tics? Our hearts go out to you and you have come to the right place for not only information but for support. Remember if he sees you upset it may trigger the tics also. Try to stay calm, we know it’s hard and we commend you in your courage. CHEERS.

Posted by Elly on Apr 07, 2014 at 11:57pm

It’s a common concern. Here’s my reply from another post last week (BTW, my son is also in Biphentin):

Y’know… I’m not at all convinced that stimulants actually *do* have any effect on tics. There have been a lot of new articles written about how new evidence showing they’re not. Wish I had them here to share, but do a search and you’ll find some to prove either side.
My son is now 11. He’s always done things like picking at his cuticles, but when he hit your son’s age (about age 8) he started cracking his knuckles. I had no idea that was a tic (my older son cracks his knuckles and it’s not for him), but it slowly progressed to cracking his elbows and now his neck and shoulders. Just before Christmas the stress of life with ADHD got so bad I seriously thought he’d have a mental breakdown. I managed to get him in to see a psychiatrist at our ADHD clinic and he started on Biphentin (in the Ritalin family of stimulants). She explained that this age is a massive brain growth age. Add in the transition to middle school, the extra responsibilities and pressures of school and life at that age, and the frustration of being asked to do things he just couldn’t… It was all too much.

Coincidentally, his tics also got so bad he was hurting himself. He was cracking his ankles until he cried and his friends were starting to notice.

He’s been on the medication (first try) for 3 months now. His teachers say they are seeing a ton of improvement. His grades are slowly improving. And things are calmer in general. And guess what? His tics are better too. They definitely wax and wane… They’ve been bad on the medication and then good again. At the moment they’re really good. If stimulants always made tics worse, they’d be near unliveable right now.

Posted by Rai0414 on Apr 09, 2014 at 4:03am

How long has he been in the Biphentin? Does he have any other side effects?

How much do you know about tics? I went to a seminar at Children’s and it was *really* helpful.

Posted by Rai0414 on Apr 09, 2014 at 4:05am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.